Thursday , March 23 2017
Home / Resources / Articles / Safety Alert: Lantus Overdose Tied to Confusing Vial Label

Safety Alert: Lantus Overdose Tied to Confusing Vial Label

Mixup also reveals knowledge gaps in handling insulin

An order was written for a hospitalized patient for 90 units of insulin glargine (LANTUS). The hospital normally used insulin pens, but the pens can only dial up to a dose of  80 units.  Therefore, the pharmacy dispensed a 10 mL vial of Lantus. The nurse caring for the patient was inexperienced and had only used pens before, so she was unfamiliar with drawing up doses of insulin into a syringe. When the nurse looked at the vial label, it may have been turned slightly so that all she saw was “100 units” with a “10” directly under it . This is a different label presentation than on more familiar Lantus vials (Figure 1, left).

LantusThe confusing vial label represents a change that was made last year. The pictured vial has a March 2019 expiration date. The nurse assumed the concentration was 100 units/10 mL and then proceeded to draw up 9 mL into a 10 mL syringe and injected 900 units of Lantus subcutaneously as a single 9 mL dose. (The maximum volume for a subcutaneous injection is generally 2 mL.) The results could have been catastrophic.  But within a couple of hours, the nurse realized her mistake and reported it. The patient was immediately given a dextrose infusion and, fortunately, did not suffer harm.

(Familiar Lantus label on the left and confusing Lantus label [more recent] on the right.)

In addition to the nurse’s lack of knowledge about insulin administration, safe dosing, and the maximum volume per subcutaneous injection, one of the contributing factors of this event was the formatting of the Lantus vial label.  The “10” is directly beneath the “100 units.” This contrasts with the formatting  of  the  Lantus box,  which  has “One 10 mL Vial,” so the 10  is not directly beneath the 100. Other obvious contributing factors include unfamiliarity with drawing up insulin from a vial, not understanding the meaning of a U-100 concentration, and not using a U-100 insulin syringe, which was available on the patient care unit.

All this  notwithstanding,  it must be said that the best way to avoid such errors is for pharmacy to prepare, label, and dispense patient-specific basal insulin doses. Also, it’s surprising how many insulin-related errors reported to us reveal knowledge gaps in handling insulin. Thus, it is critical to educate staff as necessary regarding injection technique and how to measure  doses  with insulin  syringes. We notified Sanofi and the U.S. Food and Drug Administration (FDA) about  the  labeling issue  that  contributed  to a misunderstanding of the concentration.

Thanks to our partner at ISMP.org  (Institute for Safe Medication Practice) A Nonprofit Organization Educating the Healthcare Community and Consumers Abut Safe Medication Practices